Nebraska, 2008

Hail in Nebraska, June 22, 2008

June 22, 2008 · NWS CYS · 1 event in 1 county or zone

A severe thunderstorm produced some hail over extreme eastern Box Butte county of Nebraska.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A severe thunderstorm produced some hail over extreme eastern Box Butte county of Nebraska.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jun 22, 12:30 PM MST, 5 hours 49 minutes earlier.

Area forecast discussion, Jun 22, 12:30 PM MST, 5 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
130 PM MDT SUN JUN 22 2008

.SHORT TERM...TONIGHT THROUGH TUESDAY...
UPPER SHORTWAVE EVIDENT IN SAT PICS FROM CENTRAL MONTANA INTO
CENTRAL WY AND COLORADO WILL CONTINUE TO MOVE EAST THROUGH TONIGHT
WITH ISOLD/SCT TSTRMS ASSOCIATED WITH IT.  BEST CHANCE FOR TSTRMS
THIS EVENING LOOKS TO BE FROM EAST CENT WY INTO THE PANHANDLE WHERE
BETTER MOISTURE AND INSTABILITY WILL EXIST.  ACTIVITY SHOULD BE CLEAR
OF CWA BY LATE THIS EVENING AS SHORTWAVE MOVES BY.  FOR MONDAY AND
TUESDAY SEE LITTLE CHANGES AS UPPER RIDGING PERSISTS OVER THE ROCKY
MTNS WITH WEAK IMPULSES MOVING THRU THIS RIDGE.  CONVECTION MAY BE
AIDED EAST OF THE MTNS MONDAY AFTERNOON AND EVENING AS A MODEST PUSH
OF COOLER AIR TRIES TO SINK INTO THE REGION BEHIND A LITTLE STRONGER
UPPER TROF TRAVERSING ACROSS THE FAR NRN PLAINS. TUESDAY LOOKS TO BE
WARMER WITH SOMEWHAT LESS COVERAGE OF CONVECTION AS UPPER RIDGE
STRENGTHENS A BIT.

.LONG TERM...TUESDAY NIGHT THROUGH SUNDAY.
THE MEDIUM RANGE FORECAST MODELS ARE INDICATING A SLIGHTLY LESS
AMPLIFIED UPPER LEVEL FLOW PATTERN DURING THE EXTENDED FORECAST
PERIOD. THE FLOW ALOFT ENDS UP BEING NEARLY ZONAL MIDWEEK WITH THE
MAIN FEATURES BEING A LOW OVER THE ALEUTIANS AND ANOTHER TROUGH
OVER NORTHERN NEW ENGLAND AND THE MARITIME PROVINCES OF CANADA. A
WEAKENING UPPER LOW WILL EJECT ONTO THE WESTERN CANADIAN COAST
FROM THE GULF OF ALASKA MIDWEEK AND PRODUCE THE MOST ACTIVE
SHORTWAVE ALONG THE CANADIAN BORDER DURING THE PERIOD. THIS
FEATURE EVENTUALLY EVOLVES INTO A MORE AMPLIFIED UPPER LOW OVER
THE NORTHERN GREAT LAKES BY NEXT WEEKEND. AS IT PASSES ACROSS THE
NORTHERN ROCKIES WEDNESDAY AND THURSDAY...EXPECT SURFACE LOW
PRESSURE TO DEVELOP IN THE LEE OF THE ROCKIES WITH ENOUGH LOW
LEVEL CONVERGENCE TO ENHANCE MOISTURE AND CONVERGENCE AND RESULT
IN THE BEST CHANCES FOR AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS DURING THE PERIOD. LINGERING INSTABILITY AS THE
SHORT-WAVE TROUGH MOVES EAST ALONG THE CANADIAN BORDER WARRANTS
CONTINUING TO HAVE A SLIGHT CHANCE FOR THUNDERSTORMS FRIDAY
AFTERNOON AND EVENING...AND THIS WILL ALSO ACCOUNT FOR THE
POTENTIALLY SLOWER MOVEMENT OF THIS FEATURE. CANNOT COMPLETELY
RULE OUT AN ISOLATED SHOWER OR THUNDERSTORM SATURDAY AND SUNDAY
BUT WITH MODELS SHOWING VERY LIMITED MOISTURE AVAILABLE...FEEL AT
THIS TIME THAT CHANCES ARE LOW ENOUGH TO LEAVE OUT MENTION OF
CONVECTION IN DAY 6 AND 7.

AFTERNOON HIGH TEMPERATURES WILL BE ABOVE NORMAL THROUGH THE
PERIOD...BUT WILL LIKELY BE WARMEST NEXT WEEKEND AS THE UPPER
LEVEL RIDGE AMPLIFIES AGAIN ACROSS THE WEST.

&&

.AVIATION...MAINLY VFR CONDITIONS EXPECTED THROUGH MONDAY EXCEPT IN
VCTY OF TSTRMS THIS EVENING AND AGAIN MONDAY AFTERNOON/EVENING...
WHERE PERIOD OF LOWER CIGS/LOW VSBYS LIKELY.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

&&

SHORT TERM/AVIATION...RE
LONG TERM....SJC
Hazardous weather outlook, Jun 22, 9:00 AM MST, 9 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1000 AM MDT SUN JUN 22 2008

NEZ001>003-019>021-054-055-WYZ059>070-231115-
SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-
CHEYENNE-CONVERSE-NIOBRARA-SOUTHWEST CARBON-NORTH CARBON-
SNOWY RANGE-NORTH LARAMIE RANGE-LARAMIE VALLEY-LARAMIE RANGE-
PLATTE-GOSHEN-CHEYENNE FOOTHILLS-PINE BLUFFS-
1000 AM MDT SUN JUN 22 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND
MOVE GENERALLY EASTWARD THROUGH THIS EVENING.  A FEW THUNDERSTORMS
MAY BECOME SEVERE PRIMARILY FROM EAST CENTRAL WYOMING INTO MOST OF
THE NEBRASKA PANHANDLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ISOLATED LATE DAY THUNDERSTORMS ARE POSSIBLE MAINLY MONDAY THROUGH
THURSDAY.  A FEW STRONG TO POSSIBLY SEVERE STORMS ARE POSSIBLE
MONDAY AND TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED BY LATE THIS AFTERNOON INTO THIS
EVENING MAINLY OVER EAST CENTRAL WYOMING AND THE NEBRASKA PANHANDLE.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

In the hours before

Special weather statement, Jun 22, 4:02 PM MST, 2 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
502 PM MDT SUN JUN 22 2008

NEZ021-230015-
MORRILL-
INCLUDING THE CITIES OF...BRIDGEPORT...BAYARD
502 PM MDT SUN JUN 22 2008

A STRONG THUNDERSTORM WILL MOVE NORTHEAST AT 25 MPH ACROSS
MORRILL COUNTY THROUGH 600 PM. THIS STORM WILL MOVE ALONG HIGHWAY 88
AND WILL BE NEAR BRIDGEPORT AROUND 520 PM MDT. THE STORM WILL PRODUCE
BRIEF HEAVY RAIN...WIND GUSTS TO 55 MPH...SMALL HAIL AND FREQUENT
DANGEROUS LIGHTNING. WHEN THUNDER ROARS...PLEASE MOVE INDOORS.
YOUR NATIONAL WEATHER SERVICE CARES ABOUT YOU AND YOUR SAFETY.

RUBIN
Special weather statement, Jun 22, 4:09 PM MST, 2 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
509 PM MDT SUN JUN 22 2008

NEZ001-019-WYZ068-230015-
SIOUX-SCOTTS BLUFF-GOSHEN-
INCLUDING THE CITIES OF...HARRISON...SCOTTSBLUFF...GERING...
TORRINGTON
509 PM MDT SUN JUN 22 2008

A THUNDERSTORM NEAR TORRINGTON AT 508 PM WILL MOVE EAST INTO FAR
SOUTHWEST SIOUX COUNTY BETWEEN CHALK BUTTES AND HENRY THROUGH 610 PM.
THIS STORM WILL PRODUCE BRIEF MODERATE RAIN...WIND GUSTS TO 57 MPH
AND FREQUENT DANGEROUS LIGHTNING. WHEN THUNDER ROARS...PLEASE MOVE
INDOORS. YOUR NATIONAL WEATHER SERVICE CARES ABOUT YOU AND YOUR
SAFETY.

RUBIN
Special weather statement, Jun 22, 4:27 PM MST, 1 hour 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
527 PM MDT SUN JUN 22 2008

WYZ066-069-070-230130-
LARAMIE RANGE-CHEYENNE FOOTHILLS-PINE BLUFFS-
INCLUDING THE CITIES OF...BUFORD...HORSE CREEK...CHEYENNE...
PINE BLUFFS
527 PM MDT SUN JUN 22 2008

SCATTERED THUNDERSTORMS WILL MOVE EAST AT 25 MPH ACROSS LARAMIE
COUNTY THROUGH 630 PM MDT. THESE STORMS WILL PRODUCE LIGHT TO
MODERATE RAIN...WIND GUSTS TO 55 MPH AND FREQUENT DANGEROUS
LIGHTNING. WHITAKER...CHEYENNE...IRON MOUNTAIN...HORSE
CREEK...FEDERAL...BURNS...CARPENTER AND ALBIN WILL BE AFFECTED.
LIGHTNING IS AN UNDERRATED KILLER. WHEN THUNDER ROARS...PLEASE
MOVE INDOORS...SINCE LIGHTNING CAN SEVERELY INJURE OR KILL YOU.
YOUR NATIONAL WEATHER SERVICE CARES ABOUT YOU AND YOUR SAFETY.

RUBIN
Special weather statement, Jun 22, 4:45 PM MST, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
545 PM MDT SUN JUN 22 2008

WYZ059-062-064-065-230100-
CONVERSE-NORTH CARBON-NORTH LARAMIE RANGE-LARAMIE VALLEY-
INCLUDING THE CITIES OF...DOUGLAS...GLENROCK...HANNA...
MEDICINE BOW...GARRETT...LARAMIE
545 PM MDT SUN JUN 22 2008

SCATTERED THUNDERSTORMS...SOME STRONG...WILL MOVE EAST AT 25 MPH
ACROSS NORTHERN CARBON...SOUTHERN CONVERSE AND NORTHERN ALBANY
COUNTIES THROUGH 700 PM. THE STRONGEST STORMS WILL AFFECT HORSE
PEAK...SHIRLEY BASIN...LITTLE MEDICINE SCHOOL...BOXELDER AND
CAFFEE POINT. THE STRONGEST STORMS WILL PRODUCE RAINFALL AMOUNTS
TO ONE HALF INCH...WIND GUSTS TO 55 MPH AND SMALL HAIL. ALL
THUNDERSTORMS PRODUCE LIGHTNING...WHICH IS AN UNDERRATED KILLER
AND CAN BE DEADLY. THIS IS LIGHTNING SAFETY AWARENESS WEEK. WHEN
THUNDER ROARS...PLEASE GO INDOORS. YOUR NATIONAL WEATHER SERVICE
CARES ABOUT YOU AND YOUR SAFETY. A HIGH PERCENTAGE OF LIGHTNING
DEATHS AND INJURIES OCCUR IN THE MOUNTAINS.

RUBIN
Special weather statement, Jun 22, 5:17 PM MST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
617 PM MDT SUN JUN 22 2008

NEZ001>003-019>021-230145-
SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-
INCLUDING THE CITIES OF...HARRISON...CHADRON...ALLIANCE...
SCOTTSBLUFF...GERING...HARRISBURG...BRIDGEPORT...BAYARD
617 PM MDT SUN JUN 22 2008

SCATTERED THUNDERSTORMS...SOME STRONG...WILL MOVE ACROSS SIOUX...
DAWES...BOX BUTTE AND MORRILL COUNTIES THROUGH 745 PM. THE
STRONGEST STORMS WILL PRODUCE RAINFALL AMOUNTS UP TO ONE
INCH...WIND GUSTS TO 55 MPH AND SMALL HAIL. ALL THUNDERSTORMS
PRODUCE LIGHTNING... WHICH CAN BE DEADLY. WHEN THUNDER
ROARS...MOVE INDOORS. THE STRONGEST STORMS WILL AFFECT
BEREA...ALLIANCE...BONNER...PETERSON LAKE...STORM LAKE AND ROACH
LAKE. IT IS UNSAFE TO BE OUTSIDE ON LAKES AND GOLF COURSES DURING
THUNDERSTORMS. YOUR NATIONAL WEATHER SERVICE CARES ABOUT YOU.

RUBIN

The radar

The North Platte radar (KLNX), 194 km away, was scanning. The volume nearest the first event began at 01:18 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Box Butte

When
June 22, 6:19 PM MST
Where
Box Butte County, 13 mi N of Alliance
Measured
1 in hail
Reported by
Public
Coordinates
42.288, -102.880

Hail was reported along U.S.Highway 385.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2008Every state in 2008This day in weather historyWarnings in Nebraska, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 95875.